Last updated: 06/24/2021
Author: Ruben Bermea, LPC
Reading Time: 6 minutes
Accidental gabapentin overdose can occur when you take too much of this medication without realizing it.
People who misuse this medication may do so while taking other substances.4 This pattern of “poly-substance use” can contribute to a higher risk of gabapentin overdose. Researchers and medical professionals may struggle to identify gabapentin’s exact role in an overdose event when a person has taken multiple substances.4
Table of Contents
Gabapentin Overdose Symptoms
Information provided by the FDA indicates a possible risk of overdose on this medication.1 Though the risk of fatal overdose is lower than that of other opioids; gabapentin overdose can result in death.6
Gabapentin overdose symptoms include:1,8
- Slurred speech
- Vision changes
- Low energy
Signs of toxic levels of gabapentin use in animals used for testing include:1
- Difficulty breathing
- Low activity
- Increased activity
- Loss of control over movement
- Drooping eyelids
According to the manufacturers of Neurontin, the brand name for gabapentin, single doses up to 8,000mg/kg were not lethal in research with animals.1 Overdose, treatment, and recovery have been reported in people who had taken up to 49 grams of gabapentin.
Gabapentin and Opioid Overdose
If you’re taking gabapentin with other opioid medications, pay attention to the following signs of an opioid overdose:13
- Blue lips and/or fingernails
- Slowed or complete lack of breathing
- Reduction or complete stoppage of heart rate
- Gurgling sounds while breathing
- Inability to speak
- Limp body
Who Is At Risk of a Gabapentin Overdose
Many factors can determine whether you or someone you know is at increased risk of experiencing gabapentin overdose.
Mixing Opioids with Gabapentin
You may be at a higher risk of overdosing on gabapentin if you take gabapentin with other opioid drugs.9,10
Research shows a common trend of people receiving combined prescriptions for an opioid medication and gabapentin in the United States.9 Some researchers argue that this pattern of combined gabapentin and opioid medication prescriptions may have unreported negative health risks due to a lack of research.9
Researchers also noted a lack of agreement among professionals regarding the potential health risks from combining these two types of medication.9
These trends indicate the importance of monitoring by a physician if you receive a prescription for these two types of medication. Following physicians’ recommendations and taking medication as prescribed can significantly reduce the risk of overdose on gabapentin.
If you have a history of substance misuse, dependence, withdrawal, or mental health concerns, you may have a higher risk of experiencing an overdose on this medication.3, 7
You may misuse gabapentin for various reasons, including to achieve the following effects:3
- Feelings of well-being
- Increased energy
- Improved social interactions
- More energy
- Disconnection from reality
- Reduction of emotional or psychological distress
- Reduction of physical pain
- Management of withdrawal symptoms from other substances such as alcohol or opioids
Gabapentin misuse occurs when you take more of the drug than the amount prescribed by doctors or when you begin taking it recreationally. Using gabapentin or other substances in this way can increase your risk of developing a substance use disorder and also increases your risk for overdose.10 Qualities of substance use disorders include withdrawal, cravings, and tolerance.10
If you have a tolerance to gabapentin, you may need to use more of it to maintain the same effect that you previously experienced at lower doses.10 When your tolerance increases, your chances of taking even larger quantities of the medication increases, as does your chances of a gabapentin overdose.
Gabapentin Overdose and Suicide
If you experience anxiety, PTSD, or have other mental health disorders, gabapentin may be prescribed to help.3 You should be careful when taking gabapentin in these cases as some mental health disorders may place you at a higher risk of suicide.10
Research indicates that people with a substance use disorder may face a higher risk of intentional overdose on gabapentin in an attempt to complete suicide.12 Research on suicide attempts with gabapentin showed that people between the ages of 15 and 24 demonstrated a higher risk of attempting suicide on this medication.12 According to this research, people who engaged in substance misuse also demonstrated higher risks for suicide attempts while taking this medication.
Treatment for a Gabapentin Overdose
If you or someone you know experiences a gabapentin overdose, intentional or unintentional, contact a poison control center or emergency health authorities immediately.
Reach out to local emergency medical services if you or someone you know experiences the following signs of gabapentin overdose:8
- Physical collapse
- Difficulty breathing
- Inability to wake
If you have a history of kidney problems, dialysis may help prevent a coma from a gabapentin overdose.1
As noted above, the link between gabapentin and opioid misuse may cause further complications for gabapentin disorder. While you can recover from a gabapentin overdose with supportive care, if you use other drugs at the same time, you may face other complications.1
If someone is suffering from an opioid overdose:
- Call 911 immediately.
- Help the individual by administering naloxone, if available.
- Attempt to keep the person awake.
- Help the person breathe as needed.
- Help the person remain on their side to prevent suffocation from vomiting.
- Remain with this individual until emergency services arrive.
Act quickly if you suspect an overdose event has occurred. Emergency services and medical treatment can prevent an overdose from becoming fatal or prevent long-lasting consequences from a gabapentin overdose or opioid overdose event.
Addiction Treatment Following Overdose Treatment
If you or someone you know struggles with gabapentin use, the next best step may include substance use recovery. Call 800-926-9037 Who Answers? to speak to a treatment advisor about your rehab options.
Recovery from gabapentin addiction will look different depending on your specific needs and the severity of your use. Outpatient care may serve as a source of preventative intervention, helping you or your loved one find alternatives to engaging in substance misuse.
If you have severe substance use concerns, including overdose and risk of suicide, you may want to consider inpatient or residential treatment after completing emergency treatment for your gabapentin overdose.
Gabapentin for Addiction Treatment
When seeking treatment for a substance use disorder, you may receive a prescription of gabapentin before or during treatment as it can help reduce withdrawal symptoms during detox.11
Medical professionals will weigh the risks and benefits of prescribing gabapentin for people who have a higher likelihood of misusing this medication.
- U.S. Food and Drug Administration. (2017). Prescribing information for Neurontin.
- Nguyen, T., Li, Y., & Refua, S. (2017). Gabapentin: a surprising drug with many uses. Journal of Pharmacy Practice & Research, 47(4), 304–307.
- Smith, R. V., Havens, J. R., & Walsh, S. L. (2016). Gabapentin misuse, abuse and diversion: A systematic review. Addiction, 111(7), 1160–1174.
- Connecticut Department of Consumer Protection: Drug Control Division. (2020, September 30). New medications to be added to the Connecticut prescription monitoring and reporting system (CPMRS).
- Moyo, P., & Donohue, J. M. (2020). Commentary on Zhou et al.: Policy levers to reduce co‐prescribing of opioids and gabapentinoids and overdose risk. Addiction, 116(4), 831–832.
- Reynolds, K., Kaufman, R., Korenoski, A., Fennimore, L., Shulman, J., & Lynch, M. (2020). Trends in gabapentin and baclofen exposures reported to U.S. poison centers. Clinical Toxicology (Philadelphia, Pa.), 58(7), 763–772.
- Hoey, N. M. V. P. (2019). Overdose. Salem Press Encyclopedia of Health.
- Medline Plus. (2020, May 15). Gabapentin. Retrieved April 4, 2020.
- Zhou, L., Bhattacharjee, S., Kwoh, C. K., Tighe, P. J., Reisfield, G. M., Malone, D. C., Slack, M., Wilson, D. L., Chang, C., & Lo, C. W. (2021). Dual‐trajectories of opioid and gabapentinoid use and risk of subsequent drug overdose among Medicare beneficiaries in the United States: a retrospective cohort study. Addiction, 116(4), 819–830.
- American Psychiatric Association. (2013). Substance-related and addictive disorders. In Diagnostic and statistical manual of mental disorders (5th ed.).
- Buttram, M. E., & Kurtz, S. P. (2020). A qualitative examination of gabapentin misuse inside of treatment and recovery settings. Journal of Studies on Alcohol and Drugs, 81(5), 681–686.
- Gabapentinoids and suicide risk. (2019). P&T: A Peer-Reviewed Journal for Managed Care & Formulary Management, 44(9), 561–562.
- Medline Plus. (2020, May 15). Opioid overdose. Retrieved April 4, 2020.